Hail, Linn
- When
- June 1, 4:28 PM CST
- Where
- Linn County, 0.54 mi E of La Cygne
- Measured
- 1.25 in hail
- Reported by
- Emergency Manager
- Coordinates
- 38.350, -94.740
Scattered severe thunderstorms were observed across extreme eastern Kansas, during the evening hours of June 1, 2011. There were several reports of hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Scattered severe thunderstorms were observed across extreme eastern Kansas, during the evening hours of June 1, 2011. There were several reports of hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 1, 2:00 PM CST, 2 hours 28 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 300 PM CDT WED JUN 1 2011 .DISCUSSION... A WEAK WARM FRONT STRETCHING FROM MHK KANSAS SOUTHWEST TO SOUTHERN MISSOURI MARKS THE LEADING EDGE OF A HIGHLY UNSTABLE AIR MASS. STRONG THUNDERSTORMS WERE DEVELOPING ALONG THE LEADING EDGE OF THIS BOUNDARY. FOR THE MOST PART...THE STORMS HAVE BEEN BELOW SEVERE LIMITS DUE TO WEAK SHEAR. A FEW STORMS MAY PRODUCE MARGINALLY SEVERE HAIL AND DAMAGING WINDS...ESPECIALLY DUE TO THE PULSE NATURE OF THE CONVECTION. THE BOUNDARY WILL LIFT NORTHEAST THROUGH THE NIGHT WITH THE CONVECTION TO SLOWLY SPREAD NORTHEAST INTO WESTERN MISSOURI. STORMS MAY TEND TO DIMINISH TOWARD SUNSET. HOWEVER...WEAK ISENTROPIC LIFT MAY REGENERATE OR MAINTAIN CONVECTION ACROSS NORTHERN MISSOURI TONIGHT WITH MUCAPES AROUND 2000 J/KG. ALTHOUGH SHEAR WILL BE WEAK...A FEW STORMS MAY PRODUCE SMALL HAIL...GUSTY WINDS AND LOCALLY HEAVY RAINFALL. THE ISENTROPIC LIFT WILL END ACROSS NORTHERN MISSOURI THURSDAY MORNING WITH A MID LEVEL CAP SPREADING EAST INTO MISSOURI AS THE UPPER RIDGE BUILDS INTO THE PLAINS. THIS SHOULD PRECLUDE ADDITIONAL CONVECTION THROUGH AT LEAST FRIDAY. OTHERWISE...TEMPERATURES WILL CONTINUE TO WARM THROUGH FRIDAY WITH HEAT INDICES APPROACHING 100 DEGREES ON FRIDAY. DB MEDIUM RANGE (SAT-WED)... DEVELOPING MID-ATLANTIC BLOCKING WILL ALLOW THE SYNOPTIC FLOW PATTERN TO SLOW SIGNIFICANTLY OVER MUCH OF THE CONUS AS WE MOVE INTO AND THROUGH THE MEDIUM RANGE FORECAST. LONG RANGE MODELS REMAIN IN REASONABLE AGREEMENT ALLOWING A SUMMERLIKE UPR RIDGE TO DEVELOP OVER THE CONUS. CONDITIONS UNDER THIS RIDGE WILL BE TYPICAL TO THOSE OF JULY...WITH THE 588 DM RIDGE SUPPORTING UPR 80S TO LOWER 90S EACH AFTERNOON. A HIGHER SPIKE IN TEMPERATURES WILL BE PREVENTED BY THE RETURN OF RATHER OPPRESSIVE HUMIDITY VALUES AS DEWPOINTS CLIMB INTO THE UPPER 60S TO 70S EACH AFTERNOON THANKS IN PART TO INCREASING EVAPOTRANSPIRATION. HEAT INDEX READINGS MAY CLIMB INTO THE MIDDLE TO UPR 90S. REGARDING PRECIPITATION CHANCES...FORECAST SOUNDINGS CONTINUE TO SUGGEST MODEST CAPPING WHICH SHOULD PREVENT PRECIPITATION FOR MUCH OF THE AREA INTO NEXT WEEK. HOWEVER THE DEGREE OF SHORTWAVE ENERGY TRAPPED UNDER THE RIDGE...TYPICALLY A POOR FORECAST FOR MEDIUM RANGE MODELS...IS EXPECTED TO VARY FROM MODEL RUN TO MODEL RUN. ANY SHORTWAVE TRAPPED UNDER THE RIDGE GIVEN THE WEAK FLOW COULD PRODUCE SCT DIURNAL TSRA BY NEXT WEEK. DUX && .AVIATION... FOR THE 18Z TAFS...A WEAK WARM FRONT WHICH IS ALSO MARKS THE BETTER LOW LEVEL MOISTURE RETURN...WAS TRIGGERING SCATTERED SHOWERS AND THUNDERSTORMS IN NORTHEASTERN KANSAS. THE STORMS WERE LIFTING SLOWLY NORTHEAST. ALTHOUGH SHEAR IS QUITE WEAK...THE INSTABILITY AXIS WILL SHIFT SLOWLY EAST TOWARD THE TERMINALS LATE THIS AFTERNOON WITH A FEW STORMS POSSIBLY CLIPPING THE TERMINALS LATE THIS AFTERNOON AND EARLY THIS EVENING. LATER TONIGHT...THE FOCUS SHOULD BE TO THE NORTH AND EAST OF THE TERMINALS AS THE WARM ADVECTION AHEAD OF THE WARM FRONT SHIFTS NORTH. OTHERWISE...VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD. DB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1257 PM CDT WED JUN 1 2011 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 1257 PM CDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WERE DEVELOPING IN EASTERN KANSAS ALONG A WEAK WARM FRONT. THESE STORMS WILL SHIFT SLOWLY NORTHEAST AND MAY IMPACT AREAS WEST OF A LINE FROM ST JOSEPH TO KANSAS CITY TO SEDALIA BY LATE AFTERNOON AND EARLY THIS EVENING. THE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT MAY PRODUCE SMALL HAIL AND GUSTY WINDS. BY LATE THIS EVENING...THE SCATTERED THUNDERSTORMS WILL SHIFT INTO NORTHERN MISSOURI...MAINLY TO THE NORTH OF INTERSTATE 70. DUE TO WEAK SHEAR AND MODEST INSTABILITY...THE STORMS ARE NOT EXPECTED TO BE SEVERE. HOWEVER...A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW THUNDERSTORMS MAY LINGER IN NORTH CENTRAL MISSOURI THURSDAY MORNING. THE STORMS ARE NOT EXPECTED TO BE SEVERE. FOR THURSDAY INTO EARLY NEXT WEEK...TEMPERATURES WILL BEGIN TO CLIMB BACK INTO THE UPPER 80S AND LOWER 90S WITH HEAT INDICES RISING INTO THE MIDDLE AND UPPER 90S. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE THIS WEEKEND AND EARLY NEXT WEEK. THE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 307 PM CDT WED JUN 1 2011 KSZ060-012045- LINN KS- 307 PM CDT WED JUN 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINN COUNTY IN EAST CENTRAL KANSAS UNTIL 345 PM CDT... AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTH OF PARKER...OR 10 MILES NORTHWEST OF MOUND CITY...MOVING NORTHEAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. THIS STORM WILL BE NEAR... RURAL CENTRAL LINN COUNTY THROUGH 345 PM CDT RURAL NORTHERN LINN COUNTY THROUGH 345 PM CDT IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3816 9502 3826 9507 3838 9490 3827 9470 TIME...MOT...LOC 2007Z 244DEG 13KT 3825 9495 DB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 356 PM CDT WED JUN 1 2011 KSZ060-012145- LINN KS- 356 PM CDT WED JUN 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINN COUNTY IN EAST CENTRAL KANSAS UNTIL 445 PM CDT... AT 353 PM CDT...THE PUBLIC REPORTED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF PARKER...OR 8 MILES NORTHWEST OF MOUND CITY...MOVING EAST AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... MAINLY RURAL AREAS OF CENTRAL LINN COUNTY. LAT...LON 3836 9481 3817 9479 3817 9500 3833 9501 TIME...MOT...LOC 2056Z 263DEG 4KT 3824 9490 DEROCHE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
454 PM CDT WED JUN 1 2011
MOZ053-012230-
BATES MO-
454 PM CDT WED JUN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BATES COUNTY UNTIL
530 PM CDT...
AT 449 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HUME...OR 11 MILES SOUTHEAST OF
PLEASANTON...MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HUME.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3806 9451 3806 9461 3809 9462 3815 9457
3807 9442 3805 9447 3805 9451
TIME...MOT...LOC 2154Z 223DEG 11KT 3805 9458
DEROCHESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
502 PM CDT WED JUN 1 2011
KSZ057-060-012230-
LINN KS-MIAMI KS-
502 PM CDT WED JUN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LINN AND
SOUTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL 530 PM
CDT...
AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PARKER...OR 11 MILES SOUTH OF OSAWATOMIE...
MOVING NORTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BEAGLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3835 9507 3837 9507 3848 9501 3839 9484
3831 9499
TIME...MOT...LOC 2202Z 218DEG 12KT 3836 9500
DEROCHESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 518 PM CDT WED JUN 1 2011 KSZ060-012245- LINN KS- 518 PM CDT WED JUN 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINN COUNTY IN EAST CENTRAL KANSAS UNTIL 545 PM CDT... AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA CYGNE...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LA CYGNE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3839 9479 3834 9461 3824 9473 3826 9482 TIME...MOT...LOC 2219Z 203DEG 8KT 3830 9475 DEROCHE
The Pleasant Hill radar (KEAX), 66 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
8 hail, 4 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Flash flooding was reported in Linn County, 5 miles northwest of Mound City.
Thunderstorm wind gusts were estimated up to 70 mph.
Thunderstorm wind gusts were estimated up to 70 mph. Two seventy feet tall trees were blown down.
Thunderstorm wind gusts were estimated up to 60 mph, with several trees knocked down.
Large trees were snapped off at ground level. A barn was destroyed at 155th Street and Fairmont Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318112, 318111, 318113, 318115, 318116, 318117, 318118, 318123, 318119, 318120, 318121, 318124, 318122.